Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 121, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 28, 2002, 12:08 AM MDT for Corson County, Dewey County, South Dakota. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2002, 12:08 AM MDT (06:08 UTC)
- Expired
- Jul 28, 2002, 1:00 AM MDT
- In force
- 52 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Corson County, SD, Dewey County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 12:15 AM MDT | Thunderstorm Wind 56 E | Trail City, SD | |
| Jul 28, 12:30 AM MDT | Thunderstorm Wind 56 E | Timber Lake, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 517 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 2071 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
498 WUUS53 KABR 280608 SVRABR SDC031-041-280700- /NEW.KABR.SV.W.0196.280608-280700/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1208 AM MDT SUN JUL 28 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 100 AM MDT * AT 1208 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES EAST OF TIMBER LAKE...OR ABOUT 25 MILES WEST OF MOBRIDGE...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LITTLE EAGLE AROUND 1215 AM MDT TRAIL CITY AROUND 1220 AM MDT PROMISE AROUND 1225 AM MDT WAKPALA AROUND 1235 AM MDT INDIAN MEMORIAL REC AREA AROUND 1240 AM MDT THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4567 10118 4516 10112 4513 10044 4579 10047 KEEFE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 8:15 PM MDT, 3 hours 53 minutes earlier.
Area forecast discussion, Jul 27, 8:15 PM MDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 915 PM CDT SAT JUL 27 2002 WITH SHT WV MOVG IN FROM WEST...LOOK FOR TSTMS...SHOWERS AROUND MIDNIGHT. TEMPS...WINDS ON TRACK...FORECAST LOOKS GOOD. NO UPDATE PLANNED. .ABR...NONE MARSHALL
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 3:09 AM MDT | Severe Thunderstorm Warning | ABR | Edmunds | 51 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.